Skip to content
My WebMD Sign In, Sign Up

Announcements

Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
Experiencing Problems after Dialysis
avatar
An_253190 posted:
I am over 80 years old and have been on dialysis about 4 years, at 3 days weekly, 3 hours duration. I also have low blood pressure and take Midodrene on days I attend. For the past 4 months after dialysis, sometimes I shiver I am so cold, and I get confused when I awake from my naps which I find myself extremely fatigued. When I ask my doctors, they say that dialysis does "knock you out." This never happened before- what can I do?
Reply
 
avatar
john-skpt responded:
It happened to me, too. The problem is that the body has "intracellular fluid" and "extracellular fluid". Intracellular is bound up within the cell membranes and does not go out immediately when dialysis is done. The extracellular component is in the bloodstream and the lymphatic system, and this part of the total body fluid can go out right away when dialysis is done.

The body always seeks out a 'balance' so after a treatment, the intracellular water slowly slowly flows from inside the cell to the bloodstream so that balance is re-established. But this takes hours and hours.

So the treatment basically gets your bloodstream temporarily far too dry (because they know that over the next 8 or 10 hours, the body fluid inside and outside the cell membranes will equalize. They get you TOO dry for a while, so that later things get back to normal. But this makes the bloodstream temporarily too low in volume, too low in pressure, and too low in electrolytes.

Midodrine is a good help. What finally helped me was to get the techs to run the machine at a colder than normal temperature. It would usually be 37? centigrade, but they often ran mine as low as 35? C. (I just had to bundle up under blankets when doing dialysis.)

It may not be appropriate in your case, but ask the doc about it.
 
avatar
TrudyVegas replied to john-skpt's response:
Thank you for your reply, John. I'll bring this to my doctor's attention.


Spotlight: Member Stories

Native to Colorado USA. Old farm boy. Married and have three kids, two married and one just about done with high school. Love to grow and photograph r...More

Helpful Tips

contrast dye and polycystic kidney disease
Please do not have a CT scan with contrast dye if you have polycystic kidney disease. It is harmful and you can land up in the hospital ... More
Was this Helpful?
25 of 36 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.